Alert archive / Maine / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 93, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 7, 2006, 6:23 PM EDT for Penobscot County, Piscataquis County, Maine. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2006, 6:23 PM EDT (22:23 UTC)
- Expired
- Aug 7, 2006, 7:30 PM EDT
- In force
- 67 min
- Issued by
- NWS Caribou, ME
- Area
- Counties, with a storm outline in the text
Counties Penobscot County, ME, Piscataquis County, ME
The radar
The Caribou radar (KCBW), 101 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 4:34 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 10.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 4:39 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 7, 4:39 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CARIBOU ME 439 PM EDT MON AUG 7 2006 .SYNOPSIS.... A COLD FRONT WILL APPROACH THE REGION FROM THE WEST THIS EVENING AND THEN CROSS THE REGION LATER TONIGHT. THE FRONT WILL CLEAR THE COAST EARLY TUESDAY FOLLOWED BY HIGH PRESSURE TUESDAY EVENING INTO WEDNESDAY. ANOTHER COLD FRONT WILL MOVE ACROSS THE REGION LATE WEDNESDAY NIGHT INTO THURSDAY. && .UPDATED /REST OF TONIGHT/... WE WILL BE UPDATING GRIDS/ZFP FOR SVR TSTM WATCH 689 UNTIL 03Z FOR EVERYONE EXCEPT FOR HANCOCK & WASHINGTON COUNTIES. ONSHORE FLOW FROM COOLER GULF OF MAINE WATERS SHOULD KEEP THEM MORE STABLE. CONVECTION GETTING STARTED ACROSS NRN & CNTL AREAS. && .MARINE... NO CHGS MADE. && .PREVIOUS DISCUSSION... .SHORT TERM /TONIGHT THROUGH WEDNESDAY/... THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON OVER NORTHWEST MAINE IN PRE-FRONTAL TROUGH. GFS INDICATING TROUGH TO PRODUCE THUNDERSTORMS THIS AFTERNOON...THEN ACTIVITY WITH THE COLD FRONT LATER THIS EVENING AND THEN POSSIBLE SHOWERS LATE TONIGHT AS UPPER TROUGH MOVES THROUGH THE STATE. SPC STILL INDICATING A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING WITH DEW-POINTS INTO THE 60S...CAPE VALUES AROUND 1000 J/KG WITH DECENT UNI-DIRECTIONAL FLOW. WILL NOT MAKE ANY CHANGES TO TONIGHTS GRIDS FROM THIS MORNING AND KEEP CURRENT WORDING FOR GUSTY WINDS...HAIL...AND HEAVY DOWNPOURS. FRONT MOVES OFF THE COAST LATE TONIGHT BUT AS MENTION EARLIER UPPER TROUGH MAY PRODUCE SCATTERED SHOWERS ACROSS MAINLY NORTHERN SECTIONS. HIGH PRESSURE BUILDS ACROSS THE REGION ON TUESDAY WITH PARTLY CLOUDY SKIES AND LESS HUMID AIR. HIGH PRESSURE WILL MOVE SOUTH OF NEW ENGLAND TUESDAY NIGHT WITH CLEAR SKIES AND LIGHT WINDS AND COOL TEMPERATURES. HIGH PRESSURE THEN MOVES SOUTHEAST OF THE STATE WEDNESDAY WITH INCREASING CLOUDS IN THE AFTERNOON AS NEXT COLD FRONT APPROACHES FROM THE NORTHWEST. .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... USED THE GFS STRAIGHT INTO 12Z FRIDAY & THEN INCORPORATED HPC GRIDS BEYOND THAT TIME FRAME. NEXT WX SYSTEM PROGGED TO MOVE ACROSS THE CWA LATE WEDNESDAY NIGHT INTO THURSDAY AS FRONTAL BOUNDARY SLIDES ON THROUGH. HEAVIEST QPF WILL BE ACROSS NRN & CNTL AREAS. FRONT CLEARS THE COAST LATE THURSDAY W/DECENT SHOT OF CAA. THICKNESSES SHOWN BY THE GFS TO GO DOWN TO 543 BY 12Z FRIDAY. WE COULD BE LOOKING AT SOME OF COLDEST READINGS THUS FAR THIS SUMMER SEASON ESP ACROSS FAR NRN AREAS INCLUDING THE VLYS. ON CAVEAT WILL BE THE NLY GRADIENT WHICH COULD LEAD TO KEEPING THE BLYR MIXED TO PREVENT DECOUPLING OF THE WINDS. LOWERED PREV MINS GRIDS BY A CATEGORY FOR THURSDAY NIGHT TO TAKE THIS INTO ACCOUNT. THEREFORE...LOWER/MIDS 40S FAR N& NWRN AREAS. COOLER DAY ON FRIDAY W/MIX CLOUDS & SUN AS UPPER TROF REMAINS OVER THE CWA. KEPT MENTION OF A SHOWER IN THERE FOR FRIDAY MAINLY ACROSS NRN & ERN AREAS DUE TO PROXIMITY OF THE TROF AXIS. BOTH THE ECMWF & THE GFS CLOSE THE UPPER LOW OFF OVER GASPE PENINSULA W/SERIES OF DISTURBANCES MOVING DOWN ACROSS THE CWA IN NW FLOW. DRIED THINGS OUT BRIEFLY LATE FRIDAY INTO SATURDAY & THEN RETURNED W/A MENTION OF SHOWERS FOR LATE IN THE WEEKEND W/ATMOSPHERE UNSETTLED. && .AVIATION... PRIMARILY A MIXTURE OF MVFR AND VFR CEILINGS THROUGH THIS EVENING WITH SOUTHERLY MOIST FLOW AND POSSIBLE SHOWERS AND THUNDERSTORMS. MODELS CONTINUE TO HINT AT MVFR/IFR CEILINGS AT KHUL AND KBGR LATE TONIGHT AS WELL. && MARINE... SOUTHERLY FLOW IN ADVANCE OF FRONT HAS CREATED SCA WINDS AND SEAS ACROSS THE WATERS THIS AFTERNOON. EXPECT SCA CONDITIONS TO CONTINUE TONIGHT AND THEN AFTER FRONTAL PASSAGE EARLY TUESDAY EXPECT SEAS AND WINDS TO DROP BELOW SCA LEVELS. LONG TERM: NO HEADLINES ANTICIPATED. SWLY FLOW AHEAD OF APCHG COLD FRONT ON THU WILL PUSH WINDS TO 15- 20 KTS & A BRIEF SURGE TO 20 KTS W/NW WINDS LATER FRI AS CAA SWEEPS ON THRU & THEN GRADIENT SETTLES DOWN BY FRI NIGHT INTO SAT. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ050 UNTIL 6 AM TUESDAY. && .UPDATE...JAH/FOSTER .SHORT TERM/MARINE...FOSTER .LONG TERM/MARINE...JAH .AVIATION..FOSTER/JAH
Hazardous weather outlook, Aug 7, 5:40 PM EDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CARIBOU ME 540 PM EDT MON AUG 7 2006 ANZ050-MEZ001>006-010-011-015>017-029>032-082145- COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 540 PM EDT MON AUG 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE...TONIGHT THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED SEVERE THUNDERSTORM WATCH 689 FOR AROOSTOOK...PISCATAQUIS...PENOBSCOT AND NORTHERN SOMERSET COUNTIES UNTIL 11 PM EDT. THUNDERSTORMS THIS EVENING COULD REACH SEVERE LIMITS WITH THE MAIN SEVERE WEATHER THREATS BEING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. THERE IS THE POSSIBILITY THAT AN ISOLATED TORNADO COULD SPAWN FROM A SEVERE THUNDERSTORM. A COLD FRONT WILL MOVE THROUGH THE REGION LATER IN THE EVENING WITH MUCH OF THE THUNDERSTORM ACTIVITY PASSING EAST OF THE WATCH AREA AFTER 11 PM EDT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER COLD FRONT IS FORECAST TO MOVE ACROSS THE AREA LATER WEDNESDAY NIGHT AND EARLY THURSDAY WITH YET ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS AND AMATEUR RADIO OPERATORS ARE URGED TO RELAY ANY SEVERE WEATHER INFORMATION TO THE NATIONAL WEATHER SERVICE IN CARIBOU. HEWITT
In the hours before
Special weather statement, Aug 7, 1:37 PM EDT, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
137 PM EDT MON AUG 7 2006
MEZ001-071830-
AROOSTOOK COUNTY...
144 PM EDT MON AUG 7 2006
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...
AT 140 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 18 MILES SOUTHWEST OF DICKEY. THE STORM WAS MOVING
NORTHEAST AT 25 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 230 PM EDT INCLUDE...
ALLAGASH... DICKEY... SAINT FRANCIS...
DEBOULLIE MOUNTAIN... EAGLE LAKE... FORT KENT...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...UP TO ONE HALF OF AN INCH...
GUSTY WINDS...UP TO 45 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4697 6966 4677 6949 4689 6837 4738 6859
HEWITTSpecial weather statement, Aug 7, 2:52 PM EDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
252 PM EDT MON AUG 7 2006
MEZ002-071945-
AROOSTOOK COUNTY...
252 PM EDT MON AUG 7 2006
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...
AT 247 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH GUSTY WINDS...STRETCHING FROM 9 MILES NORTH OF VAN
BUREN TO 19 MILES WEST OF PORTAGE. THE LINE WAS MOVING EAST AT 40
MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 345 PM EDT INCLUDE...
VAN BUREN... PORTAGE... WOODLAND...
WASHBURN... LORING... CARIBOU...
MAPLETON... LIMESTONE... PRESQUE ISLE...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 35 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4728 6805 4668 6870 4660 6795 4705 6775
FOSTERSpecial weather statement, Aug 7, 3:49 PM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
349 PM EDT MON AUG 7 2006
MEZ002-072015-
AROOSTOOK COUNTY...
349 PM EDT MON AUG 7 2006
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...
AT 347 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS OVER LORING. THE STORM WAS MOVING EAST AT 35 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 415 PM EDT INCLUDE...
LORING...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 35 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4704 6808 4686 6802 4697 6769 4716 6784
FOSTERSpecial weather statement, Aug 7, 5:53 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
553 PM EDT MON AUG 7 2006
MEZ003>005-010-072300-
PISCATAQUIS...SOMERSET AND PENOBSCOT COUNTIES...
553 PM EDT MON AUG 7 2006
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS...NORTHERN SOMERSET
AND PENOBSCOT COUNTIES...
AT 550 PM EDT...DOPPLER WEATHER RADAR INDICATED SCATTERED
THUNDERSTORMS ACROSS THE REGION. THE STORMS WERE MOVING EAST AT
35 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 700 PM EDT INCLUDE...
TAMWAY... CHAMBERLAIN LAKE... CHURCHILL DAM...
RIPOGENUS... TELOS LAKE... BAXTER ST PARK...
MOUNT KATAHDIN... MILLINOCKET...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 45 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4651 6995 4606 7013 4526 6955 4565 6853 4624 6874 4653 6904
NORCROSSThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 1:37 PM EDT | Special Weather Statement | CAR | Aroostook | 53 min |
| Aug 7, 2:52 PM EDT | Special Weather Statement | CAR | Aroostook | 53 min |
| Aug 7, 3:49 PM EDT | Special Weather Statement | CAR | 26 min | |
| Aug 7, 5:53 PM EDT | Special Weather Statement | CAR | Piscataquis | 67 min |
| Aug 7, 6:45 PM EDT | Special Weather Statement | CAR | 45 min | |
| Aug 7, 6:48 PM EDT | Special Weather Statement | CAR | 42 min | |
| Aug 7, 7:29 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 61 min |
| Aug 7, 7:36 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 39 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.